Florida, 2017Hail and Lightning Strike in Florida, July 21, 2017
July 21, 2017 · NWS TBW · 2 events in 2 counties and zones
Scattered morning thunderstorms developed over the Gulf of Mexico and pushed inland through the afternoon. One of these storms produced nickel sized hail, and lightning from another caused a house fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered morning thunderstorms developed over the Gulf of Mexico and pushed inland through the afternoon. One of these storms produced nickel sized hail, and lightning from another caused a house fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 21, 12:30 PM EST, 10 minutes earlier.
Area forecast discussion, Jul 21, 12:30 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
130 PM EDT Fri Jul 21 2017
.AVIATION...
21/18Z TAFs. Mainly VFR conditions as VCNTY TSRA with FEW to SCT
CB push inland through the afternoon...but may drift back toward
the coast around sunset as they dissipate. The best chances for
brief MVFR/IFR conditions will be earlier in the afternoon. Winds
are or will shortly become SW to W for the afternoon then light
and variable overnight. Late night TSRA on the Gulf may begin to
impact coastal terminals AFT sunrise.
&&
.Prev Discussion... /issued 902 AM EDT Fri Jul 21 2017/
UPDATE...
A mid/upper-level low continues to spin over the region this morning
as the surface ridge axis lingers across the central part of the
Florida peninsula. A look at the morning sounding shows cooler
temperatures aloft (around -10 degrees C at 500 mb) and relatively
light low-level flow. We have already had scattered showers and
thunderstorms over the Gulf waters this morning and over the southern
part of the forecast area, and we can expect activity to increase in
coverage as the day wears on and the sea breeze circulations form.
Similar to the past couple of days, storms will shift inland through
the day. However, outflow boundaries could push a few storms back
westward later in the day. It should also be noted that our chances
for a few stronger (and possibly) severe storms will be a bit higher
today due to the cooler temperatures aloft. The ongoing forecast has
a good handle on the setup, so no major changes are needed this
morning.
MARINE...
High pressure will remain over the coastal waters through the next
several days, with relatively light winds and seas. The sea breeze
will form each afternoon and turn winds onshore along the coast. No
headlines are expected, but scattered showers and thunderstorms over
the waters will lead to briefly higher winds and seas.
&&
.Preliminary Point Temps/PoPs...
TPA 78 89 79 90 / 10 40 20 30
FMY 76 90 76 90 / 10 40 10 30
GIF 75 91 75 91 / 20 50 20 40
SRQ 78 88 77 87 / 20 40 20 30
BKV 74 90 75 89 / 10 40 20 40
SPG 79 89 79 89 / 20 40 20 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
AVIATION...09/Rude
UPDATE/MARINE...05/Carlisle
Hazardous weather outlook, Jul 21, 3:16 AM EST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
416 AM EDT Fri Jul 21 2017
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-211500-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
416 AM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Scattered thunderstorms near the coast this morning will slowly
migrate inland with time...becoming more numerous during the
second half of the day. Stronger storms will produce gusty winds
and frequent lightning...however widespread severe weather is not
anticipated. Storms will diminish by late evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...THUNDERSTORM IMPACT...
The threat for typical daily thunderstorms will continue through
the forecast period. The pattern through the upcoming weekend will
favor storms closer to the coast during the late morning and
early afternoon...followed by storms moving further inland by the
late day hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Mroczka
In the hours before
Local storm report, Jul 21, 11:32 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1232 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM WATER SPOUT 12 W BELLEAIR SHORES 27.93N 83.04W
07/21/2017 GMZ853 FL PUBLIC
PUBLIC REPORTED A WATER SPOUT ASSOCIATED WITH A SHOWER 12
MILES OFF THE COAST. TIME RADAR ESTIMATED
&&
NORMANSpecial weather statement, Jul 21, 12:22 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
122 PM EDT FRI JUL 21 2017
FLZ151-251-211745-
Coastal Hillsborough FL-Inland Hillsborough FL-
122 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILLSBOROUGH COUNTY
UNTIL 145 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm near
Temple Terrace, moving east at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tampa, Temple Terrace, Hillsborough River State Park, Tampa Executive
Airport, Seffner, Mango, Thonotosassa, Lettuce Lake Park, Dover and
New Tampa.
LAT...LON 2800 8239 2814 8240 2815 8218 2797 8219
TIME...MOT...LOC 1722Z 263DEG 6KT 2807 8231
Norman
Local storm report, Jul 21, 12:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
135 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 3 ENE TEMPLE TERRACE 28.05N 82.33W
07/21/2017 E0.25 INCH HILLSBOROUGH FL NWS EMPLOYEE
NWS EMPLOYEE REPORTED PEA SIZE HAIL AT THE CORNER OF
HIGHWAY 301 AND E FOWLER AVE.
&&
SHIVELEYSpecial weather statement, Jul 21, 12:39 PM EST, 1 minute before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
139 PM EDT FRI JUL 21 2017
FLZ043-052-249-211815-
Inland Pasco FL-Sumter FL-Polk FL-
139 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUMTER...
SOUTHEASTERN PASCO AND NORTHWESTERN POLK COUNTIES UNTIL 215 PM EDT...
At 139 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Zephyrhills North, or 8 miles northeast of
Zephyrhills, moving east at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
The Green Swamp, Rockridge and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2818 8214 2838 8214 2841 8196 2835 8196
2835 8194 2821 8191
TIME...MOT...LOC 1739Z 258DEG 5KT 2830 8206
NormanHail, Polk
- When
- July 21, 12:40 PM EST to 12:45 PM EST
- Where
- Polk County, 0.92 mi NW of Country Club Estates
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.040, -81.910
Multiple trained spotters reported pea to nickel size hail near Lacoochee.
Lightning, Hillsborough
- When
- July 21, 1:40 PM EST
- Where
- Hillsborough County, 0.13 mi W of Sun City Center
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.720, -82.362
Hillsborough County Fire/Rescue reported a lightning strike caused a house fire in the 1400 block of Jacobson Circle in Sun City Center.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701964, 701966.